Pancreatic cancer recurrence at 2 years: Treatment change

Posted by beachdog @beachdog, Jun 23 10:00am

I haven't checked in for a while…

My wife was diagnosed in July 2019 right after her 61st birthday. Had 9 rounds of Folfirinox, then 5 SBRT treatments in January 2020 and then surgery in March 2020 to take 60% of the pancreas, spleen, gall bladder, left adrenal and 23 lymph nodes. Surgery was at Johns Hopkins and all surgical pathology was negative. CA19-9 was below 30 post surgical.

Post surgery, she had CA19-9 every 8 weeks as well as scans. CA19-9 was increasing but no signs of a tumor so just continued to watch carefully. Then in February 2021 a golf ball sized tumor appeared on the left ovary despite no evidence on the prior scan just 8 weeks earlier. The CA19-9 jumped up past 2400. The ovaries were removed in March and chemo initiated in May after she recuperated.

Her current regimen is GAC, gemcitibane, paclitaxel and cisplaten on a 21 day cycle, 2 weeks on, 1 week off. After 1 treatment the CA19-9 dropped over 50% so we are hopeful it is effective. The problem is that the GAC side effects have been brutal and taking a severe physical and emotional toll.

We met with the oncologist yesterday and he has proposed that after the 3rd cycle, if the CA19-9 drops more and the scan is clear, he would remove the cisplaten from the remaining 3 planned cycles in order to make the side effects more bearable.

Does anyone have experience with this type of treatment change? I will probably seek a second opinion form her Johns Hopkins oncologist but would like to hear any personal experiences with any improvement in side effects without reduction of effectiveness.

Thanks

@beachdog, I have heard of doses of certain drugs in a chemo regimen being reduced or eliminated to manage adverse side effects. Keep in mind that the standard doses are based on large numbers of people and averages. Everyone reacts differently and has a different tolerance level, depending on multiple factors like health status, size and weight, co-existing conditions (i.e., diabetes or heart issues, etc.) to name a few.

Cisplatin is a tough drug and it's not uncommon for it to be adjusted according to side effects. This means that your oncologist is adjusting the dose right for your wife and not necessarily that your wife is losing out of the effect of chemotherapy. My dad's oncologist reduced one of the drugs in his chemo regimen for colorectal cancer because of worsening and possibly irreversible side effects. He lived longer than anticipated and had a better quality of life during that time.

What side effects is your wife experiencing? Is she worried about reducing or removing cisplatin?

REPLY
@colleenyoung

@beachdog, I have heard of doses of certain drugs in a chemo regimen being reduced or eliminated to manage adverse side effects. Keep in mind that the standard doses are based on large numbers of people and averages. Everyone reacts differently and has a different tolerance level, depending on multiple factors like health status, size and weight, co-existing conditions (i.e., diabetes or heart issues, etc.) to name a few.

Cisplatin is a tough drug and it's not uncommon for it to be adjusted according to side effects. This means that your oncologist is adjusting the dose right for your wife and not necessarily that your wife is losing out of the effect of chemotherapy. My dad's oncologist reduced one of the drugs in his chemo regimen for colorectal cancer because of worsening and possibly irreversible side effects. He lived longer than anticipated and had a better quality of life during that time.

What side effects is your wife experiencing? Is she worried about reducing or removing cisplatin?

Jump to this post

Thanks for the reply.

Her reaction to the first GAC treatment was so strong that the dose of all 3 components were cut by 20%. Her white count had dropped to 0 and was given 3 nupagen shots to counteract. Now she's getting nulasta after each day 8 treatment. She had ongoing issues with diarrhea which were manageable before GAC but have become non-stop since. Imodium and lomatil haven't helped at all and now she's been given tincture opium scrip but haven't started yet. Nausea which is treated with zofran, compazine and Ativan which doesn't always work during the first 4 days after treatment. Severe fatigue. She's bedridden for 4-5 days after day 1 treatment and 7-8 days after the day 8 treatment. The chemo brain and depression are severe. Neuropathy in hands and feet is worsening too.

The concern with dropping the cisplaten is that the molecular analysis of her tumor showed that platinum drugs were very effective. Her pre-surgery folfirinox included oxalyplaten and the tumor was actually necrotic at the time it was removed. This time there's no visible tumors so the chemo is underway because of the high CA19-9. Since nothing is visible we have to count on the chemo regimen to wipe out cells wherever they're hiding even if it's a low concentration of cells.

REPLY

She also uses cholestyramine 2x day for the diarrhea

REPLY
@beachdog

Thanks for the reply.

Her reaction to the first GAC treatment was so strong that the dose of all 3 components were cut by 20%. Her white count had dropped to 0 and was given 3 nupagen shots to counteract. Now she's getting nulasta after each day 8 treatment. She had ongoing issues with diarrhea which were manageable before GAC but have become non-stop since. Imodium and lomatil haven't helped at all and now she's been given tincture opium scrip but haven't started yet. Nausea which is treated with zofran, compazine and Ativan which doesn't always work during the first 4 days after treatment. Severe fatigue. She's bedridden for 4-5 days after day 1 treatment and 7-8 days after the day 8 treatment. The chemo brain and depression are severe. Neuropathy in hands and feet is worsening too.

The concern with dropping the cisplaten is that the molecular analysis of her tumor showed that platinum drugs were very effective. Her pre-surgery folfirinox included oxalyplaten and the tumor was actually necrotic at the time it was removed. This time there's no visible tumors so the chemo is underway because of the high CA19-9. Since nothing is visible we have to count on the chemo regimen to wipe out cells wherever they're hiding even if it's a low concentration of cells.

Jump to this post

Your wife's journey sounds very similar to my husband's. Diagnosed May 2109, 12 folfirinoc rounds, then radiation, then Whipple with clean margins. Ca19 9 slowly rose over the next year and is now at 8 000 so he just started single agent Gemcitabine to avoid further neuropathy side effects. Three treatments one week apart and then a week off. Even though no tumor is visible the rising ca 19 9 is indicative of recurrence. We are praying this new drug helps, so far only side effect has been extreme fatigue for a few days. Good luck to us all!

REPLY
@buckslayer

Your wife's journey sounds very similar to my husband's. Diagnosed May 2109, 12 folfirinoc rounds, then radiation, then Whipple with clean margins. Ca19 9 slowly rose over the next year and is now at 8 000 so he just started single agent Gemcitabine to avoid further neuropathy side effects. Three treatments one week apart and then a week off. Even though no tumor is visible the rising ca 19 9 is indicative of recurrence. We are praying this new drug helps, so far only side effect has been extreme fatigue for a few days. Good luck to us all!

Jump to this post

We'll be praying for your husband.

It's nice that his side effects have been nominal. We're going we get there with the dropping of chicken cisplaten after the next 2-dose cycle.

REPLY
@beachdog

We'll be praying for your husband.

It's nice that his side effects have been nominal. We're going we get there with the dropping of chicken cisplaten after the next 2-dose cycle.

Jump to this post

He was adamant that he wanted no more neuropathy from more chemo which is why they left out the components that contribute to that. Prayers back at you!

REPLY
@buckslayer

He was adamant that he wanted no more neuropathy from more chemo which is why they left out the components that contribute to that. Prayers back at you!

Jump to this post

I understand. There's a local surgeon who uses the same oncologist as my wife who stopped the folfirinox after 6 treatments (my wife went 9) and then he went for SBRT and surgery with the same surgeon at Johns Hopkins. He insisted that his neuropathy couldn't get any worse or he'd lose his ability to do surgery. We lost contact with him after he stopped going for infusion. My wife and oncologist have been damn the torpedoes, full speed ahead until all these severe side effects set in. When you're going for a cure it's hard to let side effects be a deterrent but everyone's circumstances are different.

REPLY
Please sign in or register to post a reply.